Alert archive / North Dakota / Tornado Warnings in 2024
Tornado Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 6, 2024, 5:09 PM CDT for Mountrail County, North Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2024, 5:09 PM CDT (22:09 UTC)
- Expired
- Jul 6, 2024, 5:27 PM CDT
- In force
- 18 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Mountrail County, ND
The radar
The Minot AFB radar (KMBX), 121 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
301
WFUS53 KBIS 062209
TORBIS
NDC061-062245-
/O.NEW.KBIS.TO.W.0009.240706T2209Z-240706T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
509 PM CDT Sat Jul 6 2024
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Central Mountrail County in northwestern North Dakota...
* Until 545 PM CDT.
* At 508 PM CDT, a confirmed tornado was located near Belden, or 10
miles south of Stanley, moving southeast at 10 mph.
HAZARD...Tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Belden around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4817 10257 4824 10250 4820 10228 4810 10239
TIME...MOT...LOC 2208Z 296DEG 8KT 4817 10243
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
SCHILD2 follow-up statements
622 WWUS53 KBIS 062215 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 515 PM CDT Sat Jul 6 2024 NDC061-062245- /O.CON.KBIS.TO.W.0009.000000T0000Z-240706T2245Z/ Mountrail ND- 515 PM CDT Sat Jul 6 2024 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR CENTRAL MOUNTRAIL COUNTY... At 515 PM CDT, a confirmed tornado was located near Belden, or 10 miles south of Stanley, moving southeast at 10 mph. HAZARD...TORNADO. SOURCE...Weather spotters confirmed tornado. IMPACT...Expect damage to mobile homes, roofs, and vehicles. Locations impacted include... Belden. PRECAUTIONARY/PREPAREDNESS ACTIONS... To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 4817 10257 4824 10250 4820 10228 4810 10239 TIME...MOT...LOC 2215Z 296DEG 8KT 4816 10241 TORNADO...OBSERVED MAX HAIL SIZE...<.75 IN $$ SCHILD
686 WWUS53 KBIS 062227 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 527 PM CDT Sat Jul 6 2024 NDC061-062236- /O.CAN.KBIS.TO.W.0009.000000T0000Z-240706T2245Z/ Mountrail ND- 527 PM CDT Sat Jul 6 2024 ...THE TORNADO WARNING FOR CENTRAL MOUNTRAIL COUNTY IS CANCELLED... Emergency Management and storm spotters have reported that the tornado has dissipated. Therefore, the warning has been cancelled. However, small hail is still possible with this thunderstorm. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Bismarck. && LAT...LON 4817 10257 4824 10250 4820 10228 4810 10239 TIME...MOT...LOC 2223Z 296DEG 8KT 4815 10238 $$ SCHILD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 6, 2:11 PM CDT, 2 hours 58 minutes earlier. Its key messages:
- Scattered showers and thunderstorms (30 to 60 percent) will continue through the day across much of western and central North Dakota. This activity will be hit or miss.
- Another round of scattered showers and storms (30 to 60 percent) is expected on Sunday, with the best chances east. Some lingering showers and storms will remain possible across the east Monday and Tuesday afternoon.
- A gradual warming and drying trend is still expected for next week, with temperatures above normal by the end of the week.
Area forecast discussion, Jul 6, 2:11 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 211 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Scattered showers and thunderstorms (30 to 60 percent) will continue through the day across much of western and central North Dakota. This activity will be hit or miss. - Another round of scattered showers and storms (30 to 60 percent) is expected on Sunday, with the best chances east. Some lingering showers and storms will remain possible across the east Monday and Tuesday afternoon. - A gradual warming and drying trend is still expected for next week, with temperatures above normal by the end of the week. && .DISCUSSION... Issued at 211 PM CDT Sat Jul 6 2024 Western and central North Dakota sits under the base of an upper level trough with an upper low located near the South Dakota border. Most of the showers and storms are currently located under and around the center of the low over the south central and into the James River Valley. That being said, storm coverage and chances (30 to 60 percent) should increase across all of western and central North Dakota over the next few hours as diurnal heating really ramps up. In fact, we are already starting to see one other cluster of storms approaching the northwest out of northeast Montana. The environment today remains very similar to the environment the past couple of days with very little shear and MLCAPE ranging from 500 to 1500 J/kg. Also similar to previous days, we have strong low level instability and surface vorticity in place which could lead to some more weak funnels and/or landspouts given the very low shear. SPC mesoanalysis lends further confidence to this threat given non-supercell parameter values as high as 3. We have had one report of a funnel cloud near Carrington already this afternoon. Slow storm motions could also lead to locally heavy rainfall and small hail. Showers and storms will start to diminish near and after sunset with the loss of diurnal heating. Highs today will once again be in the 70s with lows tonight in the 50s. We will see one more day of this pattern on Sunday with another round of hit or miss showers and storms developing in the afternoon. However, the chances (30 to 60 percent) will nudge a bit more to the east. The severe weather threat remains low but we may see one more day of weak funnel potential. However, surface vorticity may not be quite as high with the upper low kicking out into Minnesota. Highs on Sunday will be very similar to today but maybe just a touch warmer with some lower 80s possible north central and east. An expansive western US ridge will start to finally nudge into the region to start the week. However, our eastern areas (Devil's Lake Basin and James River Valley) have the potential to see some lingering showers and storms in the afternoon Monday and potentially Tuesday. For the most part, we will see a drying and warming trend through the week as the ridge moves in and deamplifies. On Monday, forecast highs will range from the mid 70s to mid 80s and then by Wednesday we should see highs in the 80s across all of western and central North Dakota. By Thursday and Friday, we will see widespread highs in the upper 80s to mid 90s. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1227 PM CDT Sat Jul 6 2024 For the most part we should see VFR conditions across western and central North Dakota through the period. However, we will see more scattered showers and thunderstorms again through the day, diminishing in the evening. The best chances will generally be north and east, including sites KXWA, KMOT, and KJMS. Due to the hit or miss variety of these storms, will heavily lean on vicinity wording in the forecast for now. The one exception is at KJMS where ongoing showers and storms in and around the area may lead to brief MVFR conditions over the next hour or so. Further west and south (including KDIK and KBIS), shower and storm coverage is a bit more uncertain and will refrain to include precip in the forecast for these sites at this time. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...ZH AVIATION...ZH
Hazardous weather outlook, Jul 6, 2:07 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 207 PM CDT Sat Jul 6 2024 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071915- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 207 PM CDT Sat Jul 6 2024 /107 PM MDT Sat Jul 6 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected today and tonight. The threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 6, 3:11 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
311 PM CDT Sat Jul 6 2024
NDZ012-013-062045-
McHenry ND-Pierce ND-
311 PM CDT Sat Jul 6 2024
...STRONG THUNDERSTORMS WILL IMPACT PIERCE AND EAST CENTRAL MCHENRY
COUNTIES THROUGH 345 PM CDT...
At 311 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles southwest of Balta, or 19 miles south of Rugby,
moving south at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Rugby, Anamoose, Balta, Berwick, Orrin, and Silva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4842 9991 4817 9985 4802 9985 4802 9981
4791 9981 4786 10023 4846 10027
TIME...MOT...LOC 2011Z 349DEG 13KT 4809 10009
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SMITHLocal storm report, Jul 6, 3:37 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
337 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Funnel Cloud Barlow 47.56N 99.14W
07/06/2024 Foster ND Public
Public send picture of funnel to NWS.
&&Local storm report, Jul 6, 3:39 PM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
339 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Funnel Cloud 6 ENE Sykeston 47.49N 99.27W
07/06/2024 Foster ND Mesonet
NDAWN camera at Carrington facing west
showed a funnel in the distance.
&&Local storm report, Jul 6, 3:45 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
345 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Funnel Cloud 11 S Rawson 47.66N 103.54W
07/06/2024 McKenzie ND Other Federal
National Park employees and the public have
reported funnel clouds in the area.
&&Local storm report, Jul 6, 3:49 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
349 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Funnel Cloud 1 E Ross 48.31N 102.51W
07/06/2024 Mountrail ND Public
Small funnel cloud.
&&Local storm report, Jul 6, 5:05 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
505 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Funnel Cloud 4 NNW Belden 48.20N 102.41W
07/06/2024 Mountrail ND Trained Spotter
NDARB personnel at Stanley Airport sent in
photo of funnel cloud to the south of their
location.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:28 PM CDT | Special Weather Statement | BIS | Golden Valley | 47 min |
| Jul 5, 8:06 PM CDT | Special Weather Statement | BIS | Burleigh | 24 min |
| Jul 5, 8:10 PM CDT | Special Weather Statement | BIS | Billings | 35 min |
| Jul 5, 8:44 PM CDT | Special Weather Statement | BIS | McLean | 31 min |
| Jul 5, 8:58 PM CDT | Special Weather Statement | BIS | Bowman, Slope | 47 min |
| Jul 6, 3:11 PM CDT | Special Weather Statement | BIS | Pierce | 34 min |
Nearby
Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.